More than Half a Million U.S. children Yearly Have Bad Reactions or Side Effects from Widely Used Medicines
More than half a million U.S. children yearly have bad reactions or side effects
from widely used medicines that require medical treatment and sometimes
hospitalization, new research shows. Children younger than age 5 are most
commonly affected. Penicillin and other prescription antibiotics are among drugs
causing the most problems, including rashes, stomachaches and diarrhea.
Parents should pay close attention when their children are started on medicines
since “first-time medication exposures may reveal an allergic reaction,” said lead
author Dr. Florence Bourgeois, a pediatrician with Children’s Hospital in Boston.
Doctors also should tell parents about possible symptoms for a new medication,
It’s based on national statistics on patients' visits to clinics and emergency rooms
between 1995 and 2005. The number of children treated for bad drug reactions
each year was mostly stable during that time, averaging 585,922. No deaths
resulted from bad reactions to drugs in the data studied, but 5 percent of children
were sick enough to require hospitalization.
The study involved reactions to prescribed drugs, including accidental overdoses.
They were used for a range of ailments including ear infections, strep throat,
depression and cancer. Among teens, commonly used medicines linked with
troublesome side effects included birth control pills. Bad reactions to these pills
included menstrual problems, nausea and vomiting. Children younger than 5
accounted for 43 percent of visits to clinics and emergency rooms; followed by
teens aged 15 to 18, who made up about 23 percent of the visits. Similar
numbers of hospitalized children — about 540,000 yearly — also have bad
reactions to drugs, including side effects, medicine mix-ups and accidental
overdoses, recent government research suggests.
Michael Cohen, president of the Institute for Safe Medication Practices, said a
common problem involves giving young children liquid medicine. Doses can come in
drops, teaspoons or milliliters, and parents may mistakenly think those amounts
are interchangeable. Cohen said doctors should be clear about doses and parents
should be sure before leaving the pharmacy that they understand exactly how to
give liquid medicine.
The study was funded by the National Library of Medicine and the National
Institute of Child Health and Human Development.
(Source: Lindsey Tanner, AP Medical writer; study appears in October 2009
BeMedWise Program at NeedyMeds encourages healthcare professionals and community groups to foster patient–professional communication about medicines. However, BeMedWise does not supervise or endorse the activities of any group or professional. Discussion and action concerning medicines are solely the responsibility of the patient and their healthcare professionals, and not BeMedWise.
Please consult a licensed health care professional with questions or concerns about your medication and/or condition.